ATLANTA - It's a problem people with depression and anxiety have long complained about.
The medication that makes them feel better -- is driving up their weight.
And researchers at Kings College London found there may be a link between the drugs and the scale.
Yet, Emory internist Dr. Sharon Bergquist, says there's a catch to the study's findings.
"It's important to know that this is an association. It's not showing or necessarily proving the antidepressants are causing the weight gain," says Dr. Bergquist.
Researchers looked at data from about 300,000 people over a decade, about 20% were on an anti-depressant. They found those taking one of 12 common depression drugs were 21% to gradually gain about 5 to 8 pounds those not taking the medication.
But why? Dr. Bergquist says it could be the medication. Or it could be people are feeling better, so they're socializing and eating more. Or it could be something else. So, what can you do if your gaining weight -- and suspect the problem might be your medication?
"I would first of all do what is right for mental health because that is ultimately most important. If a person has anxiety or depression, do not stop the medication out of weight gain. And I think it has to be a really personal decision weighting the pros and cons of your symtpoms that the the medication is actually trying to treat versus the potential side effects," says Dr. Bergquist.
British researchers found the weight gain -- over time -- was enough to tip some depression patients into obesity. Dr. Bergquist says there are some depression medications that are not linked to weight gain. So, if that's a concern, ask your doctor about switching to a different drug.
"Do not stop the medicine on your own immediately. Talk to your doctor about alternatives."
Also, ask if there are lifestyle changes you can make to help you counteract the weight gain.